Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Dodge City, KS

July 8, 2023Hamilton County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jul 8, 2023, 9:03 PM MDT for Hamilton County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2023, 9:03 PM MDT (03:03 UTC)
Expired
Jul 9, 2023, 1:00 AM MDT
In force
4 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WGUS53 KDDC 090303
FFWDDC
KSC075-090700-
/O.NEW.KDDC.FF.W.0013.230709T0303Z-230709T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
903 PM MDT Sat Jul 8 2023

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Northwestern Hamilton County in southwestern Kansas...

* Until 100 AM MDT.

* At 903 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Hamilton County

This includes the following streams and drainages...
  Sand Creek, Cheyenne Creek, Arkansas River, East Bridge Creek 
  tributary, West Bridge Creek, Spring Creek, East Bridge Creek, 
  Plum Creek and Syracuse Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3822 10204 3818 10176 3807 10176 3812 10204
      3813 10204 3817 10204

FLASH FLOOD...RADAR INDICATED

$$

RUSSELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 8:20 PM MDT, 43 minutes earlier.

Area forecast discussion, Jul 8, 8:20 PM MDT, 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
920 PM CDT Sat Jul 8 2023

...Updated Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 920 PM CDT Sat Jul 8 2023

Radar at 915 pm depicts a gradually intensifying squall line from
near Ness City to Lakin to Syracuse. Have already had reports of
outflow winds of 60 mph earlier near Scott City, and the
expectation is marginally severe wind/hail will increase through
11 pm as the maturing MCS enters a far better kinematic and
thermodynamic environment over the southwest zones. Mesoanalysis
shows MCS maintenance is very high southwest of DDC, and the
thinking is the severe threat will be strongly focused on the
southwest 6 counties (Stanton, Grant, Haskell, Morton, Stevens,
Seward) through midnight. Intensifying supercell Prowers county
Colorado will pose a risk for hail 2"+ in diameter near the CO/KS
line this evening. CAPE and bulk shear are expected to maintain
convective organization for the next several hours.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 353 PM CDT Sat Jul 8 2023

The afternoon water vapor imagery and objective analysis fields
showed a zonal west-northwest pattern aloft. The mid-troposphere was
fairly dry per water vapor satellite across much of the Southern
Rockies and Southern High Plains up in to Southwest Kansas, but the
lower troposphere was anything but dry. High moisture content in the
lower troposphere was found across much of the High Plains with the
60F isodrosotherm as far west as Santa Rosa, NM to La Junta, CO and
points north-northwest from there up toward Denver. The lower
atmosphere was most statically unstable across the High Plains of
Colorado, and this is where the most vigorous surface-based
convection will be confined to late this afternoon and evening.

Across much of western Kansas, the lower troposphere remained fairly
cool with 0-3km AGL lapse rates of 5.5 to 6.5 C/km. This will really
inhibit surface-based convection across our forecast area,
especially in the absence of low level convergence as winds were
pretty much east to southeast everywhere across western Kansas. All
that said, the atmosphere off the surface will become increasingly
favorable for elevated deep moist convection after sunset when a
nocturnal low level jet develops across the Texas Panhandle. Should
initial surface-based convection across southeast Colorado be held
at bay through sunset, pristine elevated convection is likely to
develop across southwest Kansas, southwest of a Lakin to Sublette
line in particular. A robust mesoscale convective system is likely
across some portion of southwest Kansas late tonight. All models,
including CAMs, show some semblance of a MCS across southwest Kansas
with an inch or more rain likely for several of our counties that
have already seen excessive rainfall the past three days. We have
reissued a Flood Watch for areas of the forecast area south of
Highway 50 that stand at least some chance of an inch or more of
rain that have seen a lot of rain already.

Once the MCS clears southwest Kansas overnight, light winds and a
cooler airmass will be left in its wake. In fact, the light winds
and cooler temperatures are expected to prevail through the day
Sunday. Afternoon temperatures are not likely to exceed mid to upper
70s except the far northeast where there has been less rainfall and
further displaced from tonight's forecast MCS.

.LONG TERM...(Monday through Saturday)
Issued at 353 PM CDT Sat Jul 8 2023

The anomalously long period of wet and cooler than normal weather is
likely to continue through mid-July based on latest global NWP and
their ensemble means. The summer subtropical ridge is likely to
remain suppressed to the southwest in a weaker state than normal as
upper tropospheric jet stream core remains a bit stronger, slightly
farther south, and a bit more perturbed than normal for mid-summer.
A ridge will build in across the Rockies and adjacent High Plains
early next week giving western Kansas a bit of a reprieve in
thunderstorm activity, but this ridge will weaken later on in the
week with zonal flow returning and a jet axis extending from
northern California across Wyoming and the Southern Dakotas/Nebraska
toward the lower Great Lakes. Again, this is farther south and a bit
stronger than what we typically see for mid-summer. This will lead
to a polar front that is also farther south on average. The front
will redevelop up north early/mid next week but will come back south
once again later in the week with additional thunderstorm chances
again as we head toward the 13-17 July time frame. Latest EPS means
show a nice clustered signal of QPF around this date range, so we
will keep monitoring this potential next big wet period as we draw
closer to next weekend. On another note, we do not have 100 degrees
in the forecast the next seven days -- which is right around our
climatological hottest week of the calendar year. We will warm back
up through the lower to mid 90s in between frontal systems mid-week
with warmest days Wednesday and Thursday of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 600 PM CDT Sat Jul 8 2023

VFR conditions will prevail in vicinity of all TAF sites through
mid-evening. Thunderstorms developing in eastern Colorado will
spread southeast into western Kansas overnight, potentially
affecting the vicinity of all TAF sites with periods of MVFR
cigs/vsbys. Light east-southeast winds are expected to persist
through early Sunday as surface high pressure shifts southeast
across the Upper Midwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  79  60  86 /  50  10   0   0
GCK  58  77  60  85 /  60  10   0  10
EHA  60  74  62  89 /  80  10  10  10
LBL  61  75  63  87 /  90  20  10  10
HYS  58  84  60  90 /  40  10   0   0
P28  63  81  63  87 /  60  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for KSZ074>078-080-081-
084>090.

&&

MESOSCALE...Turner
SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...JJohnson
Hazardous weather outlook, Jul 8, 12:37 AM MDT, 20 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
137 AM CDT Sat Jul 8 2023

KSZ030-031-043>046-061>066-074>081-084>090-091200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
137 AM CDT Sat Jul 8 2023 /1237 AM MDT Sat Jul 8 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Afternoon and evening storms will be possible across western Kansas.
Hail, damaging winds, and localized flooding are the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Bouts of thunderstorms will be possible during this period. Strong
to severe storms cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Special weather statement, Jul 8, 6:53 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
753 PM CDT Sat Jul 8 2023

KSZ043-044-090145-
Lane KS-Scott KS-
753 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of northern Scott and
northwestern Lane Counties through 845 PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Russell Springs, or 13 miles north of Scott State Lake,
moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Scott State Lake around 810 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.

&&

LAT...LON 3870 10049 3842 10091 3860 10113 3870 10113
TIME...MOT...LOC 0052Z 310DEG 36KT 3887 10099

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RUSSELL
Special weather statement, Jul 8, 7:41 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
841 PM CDT Sat Jul 8 2023

KSZ043-061>063-074-090215-
Finney KS-Stanton KS-Kearny KS-Hamilton KS-Scott KS-
841 PM CDT Sat Jul 8 2023

...Strong thunderstorms will impact portions of Hamilton, Kearny,
northwestern Finney, southwestern Scott and northwestern Stanton
Counties through 915 PM CDT/815 PM MDT/...

At 840 PM CDT/740 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Modoc to 6 miles north
of Coolidge. Movement was southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Modoc around 845 PM CDT.
  Syracuse around 800 PM MDT.

Other locations in the path of these storms include Friend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern and west central Kansas.

&&

LAT...LON 3826 10197 3826 10113 3827 10112 3857 10113
      3858 10109 3811 10080 3765 10202 3824 10204
TIME...MOT...LOC 0140Z 328DEG 39KT 3846 10104 3813 10196

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RUSSELL
Local storm report, Jul 8, 8:14 PM MDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
914 PM CDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     Tstm Wnd Gst     1 ESE Scott State Lake  38.68N 100.90W
07/08/2023  E61 MPH          Scott              KS   Dept of Highways

&&

JRJ
Special weather statement, Jul 8, 8:25 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
925 PM CDT Sat Jul 8 2023

KSZ063-064-077-078-090300-
Gray KS-Finney KS-Hodgeman KS-Ford KS-
925 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of northwestern Ford,
southeastern Finney, Hodgeman and northern Gray Counties through 1000
PM CDT...

At 924 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kalvesta, moving southeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Ford,
southeastern Finney, Hodgeman and northern Gray Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3767 10065 3801 10069 3826 9997 3826 9991
      3792 9958
TIME...MOT...LOC 0224Z 305DEG 41KT 3809 10031

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

RUSSELL
Special weather statement, Jul 8, 9:01 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1001 PM CDT Sat Jul 8 2023

KSZ074-075-084-085-090345-
Stanton KS-Stevens KS-Grant KS-Morton KS-
1001 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of northern Morton,
southwestern Grant, northwestern Stevens and Stanton Counties through
1045 PM CDT...

At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnson City, moving southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Johnson City around 1010 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.

&&

LAT...LON 3764 10204 3774 10168 3774 10161 3741 10125
      3728 10204
TIME...MOT...LOC 0300Z 326DEG 43KT 3761 10183

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:53 PM MDTSpecial Weather StatementDDCScott52 min
Jul 8, 7:12 PM MDTSevere Thunderstorm WarningDDCLane, Scott48 min
Jul 8, 7:41 PM MDTSpecial Weather StatementDDCHamilton, Kearny34 min
Jul 8, 7:44 PM MDTSevere Thunderstorm WarningDDCFinney, Lane, Ness, Scott46 min
Jul 8, 8:06 PM MDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny, Scott39 min
Jul 8, 8:25 PM MDTSpecial Weather StatementDDCGray, Hodgeman35 min
Jul 8, 8:41 PM MDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny49 min
Jul 8, 9:01 PM MDTSpecial Weather StatementDDCStanton44 min
Jul 8, 9:04 PM MDTSpecial Weather StatementDDCFord, Gray41 min
Jul 8, 9:12 PM MDTAreal Flood AdvisoryDDCFord3 hr
Jul 8, 9:13 PM MDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens47 min
Jul 8, 9:18 PM MDTSevere Thunderstorm WarningDDCGrant, Gray, Haskell, Meade, Seward, Stevens42 min
Jul 8, 9:27 PM MDTSpecial Weather StatementDDCClark, Comanche, Meade63 min
Jul 8, 9:43 PM MDTSevere Thunderstorm WarningDDCMeade, Morton, Seward, Stevens47 min
Jul 8, 9:48 PM MDTSevere Thunderstorm WarningDDCMorton, Stanton, Stevens42 min
Jul 8, 10:05 PM MDTAreal Flood AdvisoryDDCSeward3 hr
Jul 8, 10:27 PM MDTSevere Thunderstorm WarningDDCMeade, Seward, Stevens15 min
Jul 9, 7:30 AM MDTRiver Flood WarningDDCMeade12 hr

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.